Heat, Prince William
- When
- June 21, 2:00 PM EST to 5:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- AWOS
Heat indices of 105 degrees were reported at Quantico.
Strong subsidence associated with upper-level high pressure caused hot conditions on the 21st. A southerly flow around high pressure off the coast ushered in high humidity during this time.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Strong subsidence associated with upper-level high pressure caused hot conditions on the 21st. A southerly flow around high pressure off the coast ushered in high humidity during this time. The combination of the heat and humidity caused heat indices to reach 105 degrees in some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 8:19 AM EST, 5 hours 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 AM EDT THU JUN 21 2012
.SYNOPSIS...
UPPER-LEVEL HIGH PRESSURE CENTERED IN THE MID-ATLANTIC REGION WILL
BUILD SOUTHEASTWARD TODAY AND FRIDAY. A HOT AND HUMID AIRMASS
CAN BE EXPECTED BOTH DAYS. A COLD FRONT WILL PASS THROUGH THE AREA
LATE FRIDAY BEFORE HIGH PRESSURE RETURNS FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPPER-LEVEL HIGH PRESSURE OVER THE REGION THIS MORNING WILL
GRADUALLY SHIFT TOWARD THE COAST THIS AFTERNOON. SURFACE HIGH
PRESSURE WILL REMAIN OVER THE SOUTHEASTERN CONUS WHILE A PRESSURE
TROUGH DEVELOPS OVER THE REGION THIS AFTERNOON.
STRONG SUBSIDENCE FROM THE UPPER-LEVEL HIGH WILL COMBINE WITH
PLENTY OF SUNSHINE FOR MORE HOT CONDITIONS TODAY. LOW-LEVEL
MOISTURE HAS ROTATED AROUND THE SURFACE HIGH TO OUR
SOUTH...CAUSING DEWPOINTS TO BE IN THE UPPER 60S AND LOWER 70S
ACROSS MOST LOCATIONS THIS MORNING. DEWPOINTS WILL DROP A FEW
DEGREES FROM MIXING THIS AFTERNOON...BUT REMAIN HIGH ENOUGH TO
CAUSE OPPRESSIVE CONDITIONS. WILL CONTINUE WITH A HEAT ADVISORY
EAST OF THE BLUE RIDGE MOUNTAINS WHERE HEAT INDICES WILL BE AROUND
105 DEGREES THIS AFTERNOON. HOT AND HUMID CONDITIONS ARE EXPECTED
ACROSS LOCATIONS WEST OF THE BLUE RIDGE MOUNTAINS...BUT AIR TEMPS
WILL BE A FEW DEGREES COOLER CAUSING HEAT INDICES TO TOP OFF IN
THE UPPER 90S TO AROUND 100 DEGREES.
THE COMBINATION OF HEAT AND HUMIDITY WILL CAUSE MODERATE AMOUNTS
OF INSTABILITY TO DEVELOP THIS AFTERNOON/EVENING. LOCATIONS NEAR
AND EAST OF THE I-95 CORRIDOR WILL REMAIN CAPPED...CAUSING DRY
CONDITIONS TO PERSIST. HOWEVER...WEAK HEIGHT FALLS AND A LIFTING
MECHANISM FROM THE PRESSURE TROUGH AND TERRAIN CIRCULATION WILL
LIKELY CAUSE THE CAPPING INVERSION TO ERODE FOR LOCATIONS NEAR AND
WEST OF THE BLUE RIDGE MOUNTAINS. ISOLATED/SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THESE AREAS LATER
THIS AFTERNOON. DESPITE WEAK SHEAR PROFILES...MODERATE INSTABILITY
ALONG WITH MID-LEVEL DRY AIR AND AN INVERTED V SIGNATURE IN THE
FORECAST SOUNDINGS SUGGEST THAT ISOLATED T-STORMS WILL BE CAPABLE
OF BECOMING SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT.
WARM AND HUMID CONDITIONS WILL CONTINUE TONIGHT WITH MIN TEMPS
RANGING FROM THE 60S IN THE POTOMAC HIGHLANDS TO THE LOWER AND
MIDDLE 70S IN THE SUBURBS OF WASHINGTON/BALTIMORE...TO NEAR 80 IN
DOWNTOWN WASHINGTON/BALTIMORE. DEWPOINTS IN THE UPPER 60S AND
70S WILL CAUSE MUGGY CONDITIONS. RESIDUAL BOUNDARIES FROM
AFTERNOON AND EVENING CONVECTION MAY CAUSE ISOLATED/SCATTERED
T-STORMS TO CONTINUE OVERNIGHT ACROSS THE AREA. MOST OF THE TIME
WILL TURN OUT DRY THOUGH.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
DURING THE EARLY MRNG HRS ON FRI...ANY STORMS THAT DO DEVELOP AND
PERSIST OVERNIGHT WILL LEAVE STAGNANT BOUNDARIES RESIDING OVER THE
REGION FOR AN EVEN MORE INTENSE EVENT LATER THAT DAY. A WEAKENING
BUT STEADILY MOVING COLD FRONT WILL ARRIVE BY EARLY AFTN ACROSS OUR
WRN ZONES AND EVEN THOUGH TEMPS WON'T MAKE IT TOO FAR INTO THE 90S
ON FRI...IT WILL BE PLENTY TO FUEL ANOTHER ROUND OF TSTMS BY PEAK
HEATING. AN UPPER WAVE WILL BE GLIDING OVER THE GREAT LAKES
REGION...PULLING THE TROUGH AXIS TOWARD THE MID ATLC BY MID AFTN.
NOT TOO POTENT OF AN UPPER LEVEL VORT MAX BUT ENOUGH TO TAKE
ADVANTAGE OF THE INCREASED AND NOW DEEP COLUMN OF MOISTURE...
RESIDUAL HEATING AND SUFFICIENT MID-LEVEL SHEAR. CONDITIONS WILL
BE FAVORABLE DURING THE AFTN/EVE HRS ON FRIDAY FOR QUICK DEVELOP
OF POTENTIALLY INTENSE STORMS ACROSS OUR AREA...FROM THE SHEN VLY
TO THE MID ATLC COAST - ESPECIALLY THE I-95 CORRIDOR.
CDFNT WL SPEND MUCH OF FRI NGT MIGRATING EWD. WHILE THE STRONGER
STORMS WL BE ALONG/AHD OF THE BNDRY /HENCE LKLY EVNG POPS ALONG AND
E OF I-95/...THE UPR TROF AXIS WL BE LINGERING BHD. W/O MUCH FWD
PUSH...THERE MAY BE LINGERING SHRA THRU DAWN FOR MUCH OF AREA.
COOLER/DRIER AIR WL ONLY SLOWLY ADVECT EWD. HV THEREFORE KEPT MIN-T
SAT MRNG ON THE WARM SIDE E OF BLURDG...MIN-UPR 60S BURBS AND 70-75F
CITIES. DEWPTS DROPPING THRU THE LWR 60S AND EVEN INTO THE UPR 50S
FOR THE MTNS WL PERMIT MIN-T TO DROP TO THAT LVL.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
COMPARED TO YDA AND TDA...THE WKND WL SEEM REFRESHING AS CNDN HIPRES
WL DROP INTO THE MID ATLC. WL NEED TO GET RID OF THE PESKY CDFNTL
BNDRY FIRST THO...WHICH STILL MAY YIELD A BRIEF ELY MRNG SHRA E OF
I-95. AFTER THAT...SUBSIDENCE AND THE STRONG JUNE SUN WL MIX OUT
OVNGT CLDS...FOR A MOSUN-SUNNY SAT. SLY FLOW DEVELOPING ON SUN
WILL ALLOW THE BOUNDARY TO INCH NWD INTO CENTRAL VA AND SRN MD.
ALTHOUGH FORCING WILL BE WEAK...CANNOT RULE OUT AN ISOLD SHOWER OR
STORM ACROSS THE SRN TIER OF THE CWA AS MOISTURE RETURNS.
AN UPPER LOW IS FCST TO DIVE SWD FROM CANADA INTO THE GREAT LAKES
AND NORTHEAST STATES DURING ERY- AND MID-WEEK. OPERATIONAL MODELS
AND ENSEMBLES ARE IN DISAGREEMENT CONCERNING THE TIMING AND
STRENGTH OF THE LOW. OUR SENSIBLE WX WILL DEPEND ON HOW FAR SOUTH
THE UPPER LOW TRACKS. THE BEST CHANCE FOR PRECIP NEXT WEEK APPEARS
TO BE MON AS A COLD FRONT MOVES THRU THE CWA. AFTER MON...WILL
KEEP POPS LOW NEXT WEEK DUE TO THE FCST UNCERTAINTY WITH THE UPPER
LOW.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED WITH LIGHT WINDS THROUGH THIS EVENING.
ISOLATED/SCATTERED T-STORMS MAY AFFECT THE WESTERN TERMINALS LATER
THIS AFTERNOON AND EVENING. PATCHY BR MAY CAUSE MVFR VSBYS LATE
TONIGHT. ISOLATED CONVECTION CANNOT BE RULED OUT DURING THIS TIME.
FRIDAY WILL START OFF FAIRLY QUIET BUT THE CHANCES FOR TSTMS ACROSS
THE ENTIRE REGION INCREASE RAPIDLY FROM LATE MRNG ONWARD. THE
AFTN-EVE TIME PERIOD WILL BE THE MAIN TARGET FOR ORGANIZED
CONVECTION TO DEVELOP AND MOVE ACROSS THE REGION AHEAD OF A COLD
FRONT FROM THE OHIO VLY.
RESIDUAL FLGT RESTRICTIONS FRI NGT DUE TO CFP. CONDS IMPV SAT MRNG.
VFR THIS WKND INTO BGNG OF NEXT WK.
&&
.MARINE...
LIGHT WINDS THIS MORNING WILL TURN ONSHORE THIS AFTERNOON. WIND
SPEEDS WILL REMAIN BELOW SCA CRITERIA. WINDS WILL REMAIN BELOW SCA
CRITERIA TONIGHT. ISOLATED SHOWERS/T-STORMS CANNOT BE RULED OUT
TONIGHT...BUT MUCH OF THE TIME WILL TURN OUT DRY.
CDFNT CROSSES THE WATERS FRI NGT. WNDS WL BE LGT OVERALL...BUT XPCT
LCL STRONGER GUSTS INVOF SHRA/TSRA. SMW/S PSBL.
NW FLOW BHD CDFNT SAT. THERE WLL BE A SURGE AFTER SUNRISE AS DRIER
AIR ADVECT ACRS WATERS. ATTM WL CAP IT AT 15 KT TIL EXTENT OF SURGE
BECOMES CLEAR. NO WINDS OF SIGNIFICANCE THEREAFTER.
&&
.CLIMATE...
MAXIMUM TEMPERATURES AT THE THREE AIRPORTS YDA WERE AS FOLLOWS...
DCA...98F /RECORD 99F IN 1930/
BWI...98F /RECORD 100F IN 1931/
IAD...94F /RECORD 97F IN 1964/
MAX TEMPS IN THE MIDDLE 90S TO AROUND 100 DEGREES ARE FCST AGAIN
TDA. MAX TEMPS THIS HOT WILL APPROACH...AND MAY BREAK...DAILY
RECORD HIGHS. BELOW ARE RECORD MAX TEMPS FOR JUNE 21 AND RECORD
HIGH MIN TEMPS FOR JUNE 21 AND 22 AT DCA/BWI/IAD.
DAILY MAX TEMPERATURE RECORDS...
DCA - JUNE 21...98 IN 1923/1933/1988.
BWI - JUNE 21...100 IN 1923.
IAD - JUNE 21...98 IN 1988.
DAILY HIGH MIN TEMPERATURE RECORDS...
DCA- JUNE 21...76 IN 2010 -- JUNE 22...76 IN 1988.
BWI- JUNE 21...79 IN 1931 -- JUNE 22...77 IN 1933.
IAD- JUNE 21...70 IN 1973/1994/1997 -- JUNE 22...71 IN 2011.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY FROM NOON TODAY TO 10 PM EDT THIS EVENING FOR
MDZ004-005.
HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ006-007-
009>011-013-014-016>018.
VA...HEAT ADVISORY FROM NOON TODAY TO 10 PM EDT THIS EVENING FOR
VAZ036>040-042-050-051-501-502.
HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR VAZ052>057.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...HTS
NEAR TERM...BJL
SHORT TERM...GMS/HTS
LONG TERM...JRK/HTS
AVIATION...BJL/GMS/HTS
MARINE...BJL/GMS/HTS
CLIMATE...HTS/KRAMAR/KLEINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT THU JUN 21 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 221000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 230 PM EDT THU JUN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT UNTIL 10 PM THIS EVENING FOR THE OUTLOOK AREA. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY EVENING ALONG AND AHEAD OF A COLD FRONT. SOME THUNDERSTORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-221000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 230 PM EDT THU JUN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT UNTIL 10 PM THIS EVENING FOR COUNTIES EAST OF THE BLUE RIDGE MOUNTAINS. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. SOME THUNDERSTORMS NEAR AND WEST OF THE BLUE RIDGE MOUNTAINS WILL BECOME SEVERE...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY EVENING ALONG AND AHEAD OF A COLD FRONT. SOME THUNDERSTORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 136 PM EDT THU JUN 21 2012 WVZ505-506-211800- EASTERN PENDLETON WV-WESTERN PENDLETON WV- 136 PM EDT THU JUN 21 2012 ...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON AND WESTERN PENDLETON COUNTIES... AT 136 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF CIRCLEVILLE...MOVING NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE CIRCLEVILLE AND RIVERTON. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL THE PASSED. && LAT...LON 3878 7950 3873 7928 3855 7940 3859 7955 TIME...MOT...LOC 1736Z 197DEG 9KT 3863 7945 KRAMAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
224 PM EDT THU JUN 21 2012
VAZ503-504-211845-
EASTERN HIGHLAND VA-WESTERN HIGHLAND VA-
224 PM EDT THU JUN 21 2012
...STRONG THUNDERSTORM TO AFFECT EASTERN HIGHLAND AND WESTERN
HIGHLAND COUNTIES...
AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
CLOVER CREEK...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE CLOVER CREEK.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3834 7969 3827 7953 3820 7964 3821 7970
3823 7975 3824 7975
TIME...MOT...LOC 1824Z 213DEG 8KT 3824 7968
KRAMARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 225 PM EDT THU JUN 21 2012 WVZ506-211845- EASTERN PENDLETON WV- 225 PM EDT THU JUN 21 2012 ...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON COUNTY... AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OAK FLAT... MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... DEER RUN... WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3875 7915 3861 7916 3859 7930 3869 7931 TIME...MOT...LOC 1825Z 252DEG 10KT 3866 7922 KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 226 PM EDT THU JUN 21 2012 VAZ025-026-WVZ506-211845- EASTERN PENDLETON WV-ROCKINGHAM VA-AUGUSTA VA- 226 PM EDT THU JUN 21 2012 ...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON...ROCKINGHAM AND AUGUSTA COUNTIES... AT 226 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKINGHAM COUNTY...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE RURAL ROCKINGHAM COUNTY . WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3860 7914 3845 7909 3846 7926 3856 7928 TIME...MOT...LOC 1826Z 261DEG 7KT 3851 7920 KRAMAR
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
Heat indices of 105 degrees were reported at Quantico.
Heat indices were estimated to be around 105 degrees.
Heat indices were estimated to be around 105 degrees.
Heat indices were estimated to be around 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392408, 392409, 392410, 392411.